South Dakota, 2009

Hail in South Dakota, July 13, 2009

July 13, 2009 · NWS FSD · 8 events in 4 counties and zones

Thunderstorms produced large hail at several locations along and west of the James River in southeast South Dakota during the late afternoon and early evening of July 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at several locations along and west of the James River in southeast South Dakota during the late afternoon and early evening of July 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 13, 2:25 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 13, 2:25 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT MON JUL 13 2009

.DISCUSSION...
ELEVATED CONVECTION TRYING TO FIRE THIS AFTERNOON ALONG THE ELEVATED
WARM FRONT. SHOULD STORMS DEVELOP...NOT EXPECTING SEVERE WEATHER AS
ATMOSPHERE IS RELATIVELY STABLE...ESPECIALLY FARTHER EAST INTO THE
CWA. CHANCES FOR SHOWERS/THUNDERSTORMS WILL SPREAD EAST THROUGH THE
EVENING AND OVERNIGHT ALONG THE ELEVATED FRONT...HOWEVER THE BEST
CHANCES WILL BE WITH AN MCS WHICH IS EXPECTED TO ROLL OUT OF THE
ROCKIES THIS EVENING. S/WV AHEAD OF THE MAIN UPPER TROUGH HAS
SPARKED SOME THUNDERSTORMS OVER WRN SD EARLY THIS AFTERNOON.
BECOMING MORE CONCERNED THAT THESE STORMS COULD CONGEAL INTO A LINE
AND MOVE INTO THE WRN CWA BY EARLY THIS EVENING. CERTAINLY ENOUGH
INSTABILITY SW OF A LINE FROM 9V9 THAT SEVERE STORMS WOULD BE
POSSIBLE. THREAT WOULD BE FOR LARGE HAIL...DAMAGING WIND...AND
ISOLATED TORNADOES. STILL...MAIN CHANCES FOR THUNDERSTORMS WILL BE
AFTER MIDNIGHT AS THE NEXT ROUND OF STORMS MOVES ACROSS THE STATE.
SEVERE WEATHER POTENTIAL WILL BE MINIMIZED...HOWEVER...QUARTER SIZED
HAIL AND 60 MPH WINDS WILL BE POSSIBLE AS STORMS RIDE ALONG THE ERN
SIDE OF THE LOW LEVEL JET. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR
FLOODING. RECENT RAINS HAVE SOILS SATURATED OVER PORTIONS OF THE
AREA...SUCH THAT ANY TRAINING OF THUNDERSTORMS WOULD LIKELY CAUSE
FLASH FLOODING. AT THIS TIME A COMPLEX OF THUNDERSTORMS IS EXPECTED
TO MOVE AT A RELATIVELY FAST ENOUGH RATE THAT ONLY SPOTTY FLASH
FLOODING IS EXPECTED...THUS NOT A FFA AT THIS TIME.   /LIEBL

ON TUESDAY...GFS HAS SLOWED DOWN THE PROGRESS OF ITS SFC FRONTAL
BOUNDARY SUBSTANTIALLY...BUT STILL QUICKER THEN THE NAM AND ECMWF.
CONTINUED TO FOLLOW THE SLOWER FROPA SOLUTIONS...WHICH BRINGS THE
AXIS OF THE FROPA ALONG A MARSHALL MN...TO SIOUX FALLS TO YANKTON SD
LINE BY 00Z WED. WHAT IS INTERESTING THOUGH...IS THAT NAM STABILITY
PARAMETERS ARE FAIRLY STABLE ON TUE...EVEN ELEVATED STABILITY.
THEREFORE THERE LIKELY COULD BE SOME HEAVY POCKETS OF RAINFALL OVR
SOME OF OUR ERN SECTIONS OF THE FA ON TUE MORNING...BUT SVR COULD BE
VERY LIMITED. WITH THE CDFNT...THERE WL BE ENUF LLV CONVERGENCE TO
POSSIBLY GET A FEW SVR TS GOING LATE IN THE AFTN ALONG A WINDOM MN
TO STORM LAKE IA LINE...BUT IF THE NAM INSTABILITY PARAMETERS ARE
HALF WAY CORRECT...IT SHOULD NOT BE VERY WIDESPREAD AT ALL.
INTERESTING TO NOTE THAT IF YOU LOOK AT THE MID LVLS BOTH OFF OF THE
NAM AND GFS...THAT THERE ARE ACTUALLY TWO WAVES IN PLAY HERE. THE
AFOREMENTIONED WAVE IN THE FIRST PARAGRAPH WHICH IS CURRENTLY
SPARKING TS OVR THE WRN PLAINS...AND THE SECOND ONE IN THE RCKYS
RIGHT NOW. ON TUESDAY...WE WILL BE DEALING MORE WITH THIS SECOND
WAVE WHICH IS PUSHING EWD THE ACTUAL SFC FROPA. TEMPS ON TUESDAY ARE
TRICKY. OVR THE ERN HALF...KEPT MAX TEMPS CLOSER TO THE COOLER MET
GUIDANCE DUE TO ANTICIPATED CLOUD DEBRIS. BUT ALONG AND WEST OF THE
JAMES...KEPT MAX TEMPS PRETTY WARM BEHIND THE FRONT WITH MUCH BETTER
MIXING.

OTHER THEN SOME LINGERING TS IN OUR EXTREME ERN ZONES TUE
EVENING...THE BULK OF TUE NIGHT LOOKS QUIET. WED WL BE A BREEZY AND
WELL MIXED DAY WITH NW FLOW THE RULE OF THE DAY.

WED NIGHT IS QUITE INTERESTING...IN THAT THE NAM AND GFS POINT AT A
WEAK LLV BOUNDARY OOZING SWD INTO OUR FA BACKED UP BY MID LVL
SUPPORT. MID LVL MOISTURE IS ABUNDANT...BUT THE LOWER LEVELS ARE
RATHER DRY. THE GFS PAINTS NO QPF IN THIS AREA...BUT DYNAMICALLY IT
IS SPOT ON WITH THE NAM IN PLACING STRONG H7-H5 QG FORCING OVER OUR
SRN FA...AND LLV FRONTOGENESIS SUCH AS AT H9 IS QUITE STRONG ALONG
THE WEAK BONDARY. THEREFORE I ADDED A POPS FOR MUCH OF OUR FA MINUS
OUR NORTH AND NORTHEAST WHERE YOU RUN INTO INCREASINGLY DRIER AND
MORE STABLE AIR. LINGERED LOW POPS OVR OUR SE QUARTER THUR MORNING
AS THE QG FORCING EXITS THAT AREA AND MID LVL MOISTURE. OVERALL...
THUR SHOULD BE A NICE DAY THOUGH.         /MJF

IN THE EXTENDED THURSDAY NIGHT THRU MONDAY...MODELS ARE STILL IN
PRETTY GOOD AGREEMENT WITH THE LARGE SCALE THRU SATURDAY...KEEPING
LONG WAVE UPPER TROFFING IN THE ERN CONUS AND WRN CONUS RIDGING.
THIS NW FLOW ALOFT IS RATHER DRY...BUT THERE IS JUST ENOUGH OF A
PASSING MID LVL WAVE ON THE SW SIDE OF THE LARGE UPPER LOW OVR THE
GRTLKS...THAT SOME SMALL POPS ARE WARRANTED IN THE SRN PARTS OF OUR
FA IN THE RR QUAD OF A DEPARTING JET STREAK. ON SUNDAY AND MONDAY...
THE ECMWF AND CANADIAN ARE MUCH QUICKER AND AGGRESSIVE IN BRINGING
EWD AN UPPER TROF OVR THE NRN TIER OF THE CONUS...AS COMPARED TO THE
00Z/06Z GFS. HOWEVER...NOTICED THAT THE 12Z GFS ALSO HAS COME AROUND
IN BRINGING EWD THIS WEST COAST ENERGY. AT ANY RATE...THE SFC RIDGE
PASSES EWD AND BRINGS US TO A RETURN SELY FLOW SUN AND MON. WE WILL
LIKELY HAVE TO ADD PCPN CHCS INTO THIS AREA SUN NIGHT AND MON IF THE
VARIOUS MEDR MODELS CONT TO SHOW THIS MID AND UPPER LEVEL ENERGY
MOVG EWD ON TONIGHTS AND WEDNESDAYS MODEL RUNS. NO REAL CONCERNS
WITH TEMPERATURES...JUST BLO NORMAL ON FRI AND SAT...THEN A RETURN
CLOSER TO NORMAL ON SUN AND MON.       /MJF

&&
.AVIATION...
HIGH PRESSURE TO SHIFT EAST OF THE AREA AS A SFC TROUGH MOVES INTO
ERN SD LATE TONIGHT. THUNDERSTORMS ARE POSSIBLE MAINLY AFTER
MIDNIGHT OVER CENTRAL SD AND THEN WILL MOVE INTO SW MN AND NW IA
AFTER MIDNIGHT. STRONG SRLY FLOW ALOFT TONIGHT IN ASSOCIATION WITH A
LOW LEVEL JET.     /LIEBL

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE

&&
Hazardous weather outlook, Jul 13, 10:48 AM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 AM CDT MON JUL 13 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1148 AM CDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS SOUTH
CENTRAL SOUTH DAKOTA...MAINLY WEST OF THE JAMES VALLEY. A FEW
THUNDERSTORMS MAY BE SEVERE...PRODUCING HAIL TO THE SIZE OF GOLF
BALLS AND 70 MPH WINDS. IN ADDITION...ISOLATED TORNADOES ARE
POSSIBLE. THESE STORMS ARE EXPECTED TO SUBSIDE THIS
EVENING...HOWEVER A SECOND ROUND OF THUNDERSTORMS IS EXPECTED
LATE TONIGHT AS A COMPLEX OF THUNDERSTORMS MOVES EAST OUT OF THE
WESTERN DAKOTAS. THE COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE
INTO THE JAMES VALLEY SHORTLY AFTER MIDNIGHT...AND REACH
SOUTHWEST MINNESOTA AND NORTHWEST IOWA TOWARDS SUNRISE TUESDAY
MORNING. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF QUARTERS AND WINDS TO 70 MPH. LOCALLY HEAVY RAIN WILL
OCCUR WITH THE COMPLEX OF STORMS AND MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY REDEVELOP ON TUESDAY AFTERNOON IN AREAS
GENERALLY FROM THE INTERSTATE 29 CORRIDOR EASTWARD. THESE STORMS
COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM CDT IN SOUTH CENTRAL

SOUTH DAKOTA. SPOTTER ACTIVATION MAY AGAIN BE NEEDED AFTER
MIDNIGHT
TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

The radar

The Aberdeen radar (KABR), 133 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Beadle

When
July 13, 4:55 PM CST
Where
Beadle County, 11.79 mi S of Wessington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.280, -98.700

Hail, Beadle

When
July 13, 5:00 PM CST
Where
Beadle County, 13.85 mi S of Wessington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.250, -98.700

Hail, Jerauld

When
July 13, 5:12 PM CST
Where
Jerauld County, 10.99 mi NW of Wessington Spgs
Measured
1 in hail
Reported by
Public
Coordinates
44.190, -98.730

Large hail caused an unknown amount of crop damage.

Hail, Jerauld

When
July 13, 5:38 PM CST
Where
Jerauld County, Wessington Spgs
Measured
1 in hail
Reported by
Public
Coordinates
44.080, -98.570

Hail, Jerauld

When
July 13, 5:40 PM CST to 5:50 PM CST
Where
Jerauld County, 2 mi E of Wessington Spgs to 2 mi E of Lane
Measured
1 in hail
Reported by
Newspaper
Coordinates
44.080, -98.530

Large hail damaged crops, especially corn. The amount of crop damage was not known, but the tall corn in some fields was completely stripped.

Hail, Sanborn

When
July 13, 5:50 PM CST
Where
Sanborn County, 2.1 mi WSW of Woonsocket
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.040, -98.310

Hail, Davison

When
July 13, 6:47 PM CST
Where
Davison County, 0.85 mi NW of Loomis
Measured
1.5 in hail
Reported by
Public
Coordinates
43.790, -98.110

Hail, Davison

When
July 13, 7:00 PM CST
Where
Davison County, 0.69 mi S of (Mhe)mitchell Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
43.760, -98.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 189911, 189912, 189914, 189916, 189921, 189923, 189925, 189927.